Alert archive / Utah / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 59, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 17, 2002, 9:18 PM MDT for Duchesne County, Summit County, Utah. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2002, 9:18 PM MDT (03:18 UTC)
- Expired
- Sep 17, 2002, 10:00 PM MDT
- In force
- 42 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Duchesne County, UT, Summit County, UT
The radar
The Salt Lake City radar (KMTX), 166 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 3.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 501 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 5:25 PM MDT, 3 hours 53 minutes earlier.
Area forecast discussion, Sep 17, 5:25 PM MDT, 3 hours 53 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 525 PM MDT TUE SEP 17 2002 .SYNOPSIS...UPPER TROUGH STRENGTHENING OVER SOUTHERN OREGON WILL MOVE INTO NORTHERN UTAH LATE TONIGHT AND ACROSS ALL OF UTAH WEDNESDAY. A RIDGE OF HIGH PRESSURE WILL MOVE IN FOR THURSDAY THROUGH SATURDAY. .DISCUSSION...STORM SYSTEM SHARPENING UP OVER SOUTHEAST OREGON WILL CONTINUE TO DEVELOP AS IT MOVES INTO NORTHERN UTAH TONIGHT. A STRONG JET ON THE BACK SIDE SHOULD PROVIDE GOOD DIVERGENCE OVER UTAH BETWEEN MIDNIGHT AND SUNRISE WEDNESDAY MORNING WITH GOOD HEIGHT FALLS ALSO ASSOCIATED WITH SYSTEM. WIDESPREAD PRECIPITATION EXPECTED OVER THE NORTHERN THIRD OF CWA BY WEDNESDAY MORNING. COLD AND MOIST NORTHWEST FLOW WILL PREVAIL ACROSS THE NORTH THROUGH MOST OF THE DAY WITH SHOWERS SPREADING OUT ACROSS MOST OF THE SOUTH CENTRAL REGION BY AFTERNOON. THE MAIN AREAS OF HEAVIEST PRECIP WILL BE IN THOSE AREAS FAVORED BY NORTHWEST FLOW FROM ABOUT MILFORD TO THE IDAHO BORDER ALONG THE I-15 CORRIDOR. OVER 1.00 INCH AMOUNTS ARE POSSIBLE IN THIS CORRIDOR. THE AVN SHOWS SLIGHTLY COLDER TEMPS THEN THE ETA AND WILL LEAN IN THAT DIRECTION AS SYSTEM IN MOVING IN RAPIDLY WITH LITTLE MODERATION EXPECTED. SNOW LEVELS THEREFORE WILL BE BASED ON AVN 700MB TEMPS WHICH LOWERS IT DOWN TO BELOW 8000 FEET. BELIEVE ANY ACCUMULATING SNOW WILL REMAIN ABOVE 8000 FEET WITH SEVERAL INCHES POSSIBLE. THUS HAVE ISSUED A SPS FOR MOUNTAINS. STORM SYSTEM MOVES OUT RAPIDLY BY THURSDAY WITH DRY WEATHER EXPECTED FROM THEN THROUGH TUESDAY. THE MRF CONTINUES TO TREND TOWARD HIGHER HEIGHTS SUNDAY THROUGH TUESDAY WITH EACH CONSECUTIVE RUN. THE EC CONTINUES TO BE STRONGER WITH SYSTEM ON MONDAY BUT WILL LEAN TOWARD MRF TREND. SLC 8810 CDC 1210 STRUTHWOLF .SLC...FLASH FLOOD WATCH UTAH COUNTY.
In the hours before
Special weather statement, Sep 17, 4:38 PM MDT, 4 hours 40 minutes before
IDZ024-025-UTZ001>010-012-014>017-WYZ021-180401- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 438 PM MDT TUE SEP 17 2002 ...SNOW FOR UTAH MOUNTAINS LATE TONIGHT THROUGH WEDNESDAY... SNOW LEVELS WILL BE LOWERING TO NEAR 7500 FEET IN THE NORTHERN UTAH AND EXTREME SOUTHEAST IDAHO MOUNTAINS WITH ACCUMULATIONS OF 1-2 INCHES BY MORNING ABOVE 8000 FEET. SNOW WILL CONTINUE ACROSS THESE MOUNTAINS OF NORTHERN UTAH INTO EARLY AFTERNOON WITH THE POTENTIAL FOR SEVERAL MORE INCHES. SNOW LEVELS WILL LOWER TO 8000 FEET IN SOUTHERN UTAH MOUNTAINS WEDNESDAY AFTERNOON WITH 1-3 INCHES POSSIBLE ABOVE THAT LEVEL BY WEDNESDAY EVENING. A DEVELOPING STORM SYSTEM OVER SOUTHEAST OREGON WILL MOVE INTO NORTHWEST UTAH AFTER MIDNIGHT TONIGHT AND CONTINUE TO DEEPEN OVER UTAH WEDNESDAY. THE STORM WILL MOVE RAPIDLY EAST WEDNESDAY NIGHT WITH DRYING OCCURRING IN ALL AREAS BY EARLY THURSDAY MORNING.
Nearby
Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.